Rutgers Cancer Institute of New Jersey
195 Little Albany Street
New Brunswick, NJ 08903-2681
Pronounced: Hep-AH-ren IN-do-ced Thrombo-s-EYE-toe-PEE-nee-a
Thrombocytopenia means low blood platelet count. These are a special type of blood cell. They help form clots so that you do not bleed too much.
Heparin is a blood thinner that lowers the risk of blood clots. Heparin-induced thrombocytopenia (HIT) is low blood platelet count caused by heparin. It can lead to too much blood clotting. Too much bleeding is rare.
Copyright © Nucleus Medical Media, Inc.
HIT is caused by platelets clumping due to an immune reaction to heparin. The clumping uses them up and lowers the count.
Taking heparin is a risk for having this health problem.
Symptoms are from blood vessels being blocked:
You will be asked about your symptoms and health history. An exam will be done.
Blood tests will be done to check your platelet count.
Talk with your doctor about the best plan for you. Choices are:
To lower your chance of this problem, talk to your doctor about:
American Heart Association
Family Doctor—American Academy of Family Physicians
Canadian Cardiovascular Society
Heart and Stroke Foundation of Canada
Heparin-induced thrombocytopenia (HIT). EBSCO DynaMed website. Available at:http://www.dynamed.com/topics/dmp~AN~T115034/Heparin-induced-thrombocytopenia-HIT. Updated August 30, 2018. Accessed August 14, 2019.
Heparin sodium. EBSCO Nursing Reference Center website. Available at:https://www.ebscohost.com/nursing/products/nursing-reference-center. Updated September 7, 2018. Accessed August 14, 2019.
Last reviewed August 2019 by EBSCO Medical Review BoardJames P. Cornell, MD Last Updated: 8/14/2019